Iowa, 2011

Damaging Wind and Heavy Rain in Iowa, June 18, 2011

June 18, 2011 · NWS DMX · 3 events in 3 counties and zones

A large thunderstorm complex formed to the south and west of Iowa as an inverted trough moved into western Iowa. The airmass was moderately unstable with around 2000 J/kg of CAPE and lifted indices around -5 C.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A large thunderstorm complex formed to the south and west of Iowa as an inverted trough moved into western Iowa. The airmass was moderately unstable with around 2000 J/kg of CAPE and lifted indices around -5 C. There was little shear available however, under 20 kts. Precipitable water values were quite high with 1.5 to 1.75 inches along the inverted trough axis from west central into northwest Iowa. One thunderstorm from the complex to the south pushed into south central Iowa. It produced high winds in the Lamoni area, causing tree limb damage. Along the trough axis, strong thunderstorms formed. Although they were not severe, they did produce very heavy rainfall. A narrow line of 3 to 5 inches of rain extended from Crawford County into Emmet County. In Emmet County at Ringsted, 4.72 inches of rain fell in 2 hours. Three inches fell in Palo Alto County at Emmetsburg in about 90 minutes. Local flooding occurred with standing water blocking one lane of U.S. Highway 18 just east of Emmetsburg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 18, 5:30 AM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Jun 18, 5:30 AM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
630 AM CDT SAT JUN 18 2011

.UPDATE...
UPDATED POPS THROUGH MID MORNING WITH MCS MOVING OUT OF NEBRASKA
HOLDING TOGETHER A BIT MORE THAN EXPECTED. STILL EXPECT SYSTEM TO
WEAKEN AND DISSIPATE SOMEWHERE ACROSS CENTRAL/SOUTHERN IOWA...SO
ONLY HAVE SLIGHT CHANCES POPS ACROSS SOUTHEASTERN CWA WITH HIGHER
POPS ACROSS THE SOUTHWEST.

.SHORT TERM /TODAY/...
FORECAST SHAPING UP SIMILAR TO PAST DAYS WITH SOUTHWEST FLOW ALOFT
AND A SFC LOW SITUATED TO THE SOUTHWEST OF THE AREA WITH A SFC
TROUGH AXIS EXTENDING NORTHEASTWARD INTO CENTRAL IA/SC MN. MCS OVER
SE NE/NE KS EXPECTED TO WEAKEN AS IT PUSHES EASTWARD...BUT EXPECT IT
TO MAKE IT TO THE SOUTHWESTERN CWA OVER THE NEXT 3 TO 4 HOURS. NOT A
LOT OF SHEAR/INSTABILITY ACROSS THE CWA WITH MOISTURE TRANSPORT
ORIENTED FURTHER SOUTH INTO MISSOURI. THEREFORE EXPECT MCS TO WEAKEN
EVEN FURTHER AND BE CONFINED TO EXTREME SOUTHERN IOWA IF IT
MAINTAINS ITSELF ENOUGH TO MAKE IT ALL THE WAY ACROSS THE CWA.
OTHERWISE STRONGER SHORTWAVE ALOFT CURRENTLY OVER THE EASTERN
ROCKIES TO MOVE NORTHEASTWARD INTO THE REGION LATE THIS AFTERNOON
INTO TONIGHT. TROUGH AXIS TO RETREAT BACK TO THE WEST/NORTHWEST AS
WAA STRENGTHENS AND WINDS BECOME MORE SOUTHEAST TO SOUTHERLY WITH
MOISTURE ADVECTING NORTHWARD. DEWPOINTS EXPECTED TO CLIMB INTO THE
LOWER TO MID 70S ACROSS THE AREA BY THIS AFTERNOON WITH CONVECTION
EXPECTED TO DEVELOP JUST TO THE WEST OF THE CWA AS THE SHORTWAVE
PUSHES INTO ERN NE/NE KS BY 00Z. THIS ACTIVITY COULD PUSH INTO THE
FAR SOUTHWESTERN CWA BY LATE AFTERNOON...BUT EXPECT MAJORITY OF
ACTIVITY TO BE INTO TONIGHT. HAVE ANOTHER WEAK BOUNDARY SITUATED
ACROSS THE NORTHEASTERN CWA THIS AFTERNOON AND 00Z WRF TRYING TO
DEVELOP SOME ISOLATED ACTIVITY IN THE VICINITY OF KMCW BY LATE
AFTERNOON AS WELL. THEREFORE DO HAVE SLIGHT CHANCES FOR THE NE TOO.
TEMPERATURES ALOFT SLIGHTLY COOLER THAN IN PREVIOUS DAYS...SO KEPT
TEMPS A BIT COOLER IN THE 80 TO 85 RANGE AS WELL.

.LONG TERM /SATURDAY THROUGH FRIDAY/...
NOT MUCH CHANGE IN THE PREVIOUS THINKING WITH QUASI-ACTIVE WEATHER
EXPECTED THROUGH MID WEEK. MODELS HAVE BUILT FAIRLY DECENT CONSENSUS
ON SHORTWAVE PASSING THROUGH THE STATE TONIGHT.  THIS WAVE ALONG
WITH SFC LOW MOVING ACRS THE STATE SHOULD BE SUFFICIENT FOR
CONVECTION TONIGHT OVER MUCH OF CENTRAL IOWA.  SOME SEVERE STORMS
REMAIN POSSIBLE ALONG WITH SPOTTY HEAVY RAINFALL BUT WAVE REMAIN
FAIRLY PROGRESSIVE KEEPING PCPN DURATION LIMITED.  SOME BREAK IN THE
STORMS ON SUNDAY WITH SUBSIDENCE BEHIND THE DEPARTING WAVE.
HOWEVER...NEXT VIGOROUS SHORTWAVE WILL ROUND BASE OF WESTERN TROF
WITH WAA AND INCREASING THETA-E ADVECTION INTO SUNDAY NIGHT.  THIS
WILL INCREASE CHANCES OF THUNDERSTORMS BY LATE SUNDAY NIGHT AS WARM
FRONT PUSHES NORTHWARD INTO THE STATE. BOTH GFS AND EURO STALL THIS
FRONT IN IOWA INTO EARLY NEXT WEEK.  THEREFORE...SEEMS REASONABLE TO
EXPECT SOME CONVECTION IN CENTRAL IA DURING THIS TIME...WITH BEST
CHANCES IN THE NORTH WHERE CAP WILL LIKELY BE WEAKEST AND NOCTURNAL
LLJ WILL BREAK IN THIS AREA.  SEVERE WEATHER THREAT WILL ALSO BE A
CONCERN DURING THIS TIME WITH INCREASED SHEAR AND RELATIVELY STRONG
INSTABILITY LEADING TO MULTIPLE MODES OF SEVERE WEATHER MONDAY
AFTERNOON INTO TUESDAY NIGHT. HEAVY RAIN POSSIBILITIES WILL ALSO BE
PREVALENT AS PWATS IN AND AROUND 1.5 TO 1.75 INCHES.  TEMPERATURES
TO BE VERY WARM SOUTH OF THE FRONT WITH HIGHS NEAR 90 WITH COOLER
READING NORTH DUE TO COOLER EASTERLY FLOW AND MORE CLOUDS.  THIS
TEMPERATURE CUTOFF WILL ALL BE IN PLACEMENT OF THE FRONT WHICH IS
DIFFICULT TO PINPOINT AT THIS TIME.  SOME DECREASE IN PCPN THREAT
INTO WEDNESDAY AS UPPER LOW GRADUALLY PULLS AWAY WITH DRY WEATHER
INTO THURSDAY.

&&

.AVIATION...18/12Z
TRICKY FORECAST THIS MORNING WITH AREA OF STORMS MOVING INTO WESTERN
IOWA. DID NOT INCLUDE PRECIPITATION WITH THIS AREA OF STORMS AT KDSM
OR KFOD AS SYSTEM IS EXPECTED TO WEAKEN/DISSIPATE AS IT PUSHES
EASTWARD. WILL HAVE TO MONITOR AS THERE IS A POSSIBILITY IT COULD
HOLD TOGETHER LONG ENOUGH TO REACH KDSM OR KFOD. OTHERWISE BETTER
CHANCES FOR WIDESPREAD PRECIPITATION WITH A STRONG UPPER LEVEL
SYSTEM EXPECTED TO MOVE THROUGH THE AREA TONIGHT. CIGS EXPECTED TO
LOWER TO VERY LOW VFR CATEGORY AND POSSIBLY INTO THE MVFR CATEGORY
WITH THUNDERSTORMS TONIGHT.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...BEERENDS
LONG TERM...COGIL
AVIATION...BEERENDS
Hazardous weather outlook, Jun 18, 4:34 AM CST, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
534 AM CDT SAT JUN 18 2011

IAZ004-005-024-191100-
EMMET-KOSSUTH-HUMBOLDT-
534 AM CDT SAT JUN 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A FEW ISOLATED NON SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
MORNING. MORE NUMEROUS THUNDERSTORMS ARE EXPECTED TONIGHT WITH
STRONG WIND GUSTS...SOME MARGINALLY LARGE HAIL APPROACHING ONE
INCH ALONG WITH HEAVY RAINFALL.

RIVER FLOOD WARNINGS ARE IN EFFECT FOR PORTIONS OF THE UPPER DES
MOINES RIVER BASIN. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NUMEROUS CHANCES FOR THUNDERSTORMS ARE POSSIBLE FROM SUNDAY NIGHT
INTO TUESDAY NIGHT. CONFIDENCE IS INCREASING FOR SIGNIFICANT
SEVERE WEATHER ON MONDAY AFTERNOON AND EVENING WITH LARGE
HAIL...DAMAGING WINDS AND A FEW TORNADOES. SEVERE WEATHER WILL
ALSO BE POSSIBLE INTO TUESDAY. HEAVY RAIN IS ALSO EXPECTED DURING
THIS TIME WHICH MAY PROLONG AND ENHANCE ONGOING RIVER FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS APPEARING LIKELY INTO EARLY NEXT WEEK.

IAZ006-007-015>017-023-025>028-035>039-049-050-191100-
WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-POCAHONTAS-WRIGHT-
FRANKLIN-BUTLER-BREMER-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
MARSHALL-TAMA-
534 AM CDT SAT JUN 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A FEW ISOLATED NON SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
MORNING. MORE NUMEROUS THUNDERSTORMS ARE EXPECTED TONIGHT WITH
STRONG WIND GUSTS...SOME MARGINALLY LARGE HAIL APPROACHING ONE
INCH ALONG WITH HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NUMEROUS CHANCES FOR THUNDERSTORMS ARE POSSIBLE FROM SUNDAY NIGHT
INTO TUESDAY NIGHT. CONFIDENCE IS INCREASING FOR SIGNIFICANT
SEVERE WEATHER ON MONDAY AFTERNOON AND EVENING WITH LARGE
HAIL...DAMAGING WINDS AND A FEW TORNADOES. SEVERE WEATHER WILL
ALSO BE POSSIBLE INTO TUESDAY. HEAVY RAIN IS ALSO EXPECTED DURING
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND IS APPEARING LIKELY
INTO EARLY NEXT WEEK...ESPECIALLY MONDAY AFTERNOON AND EVENING.

IAZ033-034-044>048-057>062-070>075-081>086-092>097-191100-
SAC-CALHOUN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-
MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
534 AM CDT SAT JUN 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE ACROSS PORTION OF CENTRAL IOWA
THIS MORNING. A FEW WIND GUSTS MAY APPROACH 60 MPH WITH THESE
STORMS ALONG WITH SOME SMALL HAIL. ADDITIONAL THUNDERSTORMS ARE
EXPECTED LATE THIS AFTERNOON INTO THIS EVENING. THESE STORMS MAY
ALSO PRODUCE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NUMEROUS CHANCES FOR THUNDERSTORMS ARE POSSIBLE FROM SUNDAY NIGHT
INTO TUESDAY NIGHT. CONFIDENCE IS INCREASING FOR SIGNIFICANT
SEVERE WEATHER ON MONDAY AFTERNOON AND EVENING WITH LARGE
HAIL...DAMAGING WINDS AND A FEW TORNADOES...ESPECIALLY NORTH OF
HIGHWAY 30.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND AGAIN INTO EARLY
NEXT WEEK.

CC

In the hours before

Special weather statement, Jun 18, 5:46 AM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
646 AM CDT SAT JUN 18 2011

IAZ092>094-181300-
TAYLOR-RINGGOLD-DECATUR-
INCLUDING THE CITIES OF...BEDFORD...MOUNT AYR...LEON
646 AM CDT SAT JUN 18 2011

...THUNDERSTORMS WITH GUSTY WINDS AND HEAVY RAIN...

A LINE OF THUNDERSTORMS WILL BE MOVING INTO FAR SOUTHERN IOWA.
THESE STORMS ARE CAPABLE OF PRODUCING WINDS OF 40 TO 50 MPH...AND
HEAVY DOWNPOURS.

JB

The radar

The Des Moines radar (KDMX), 125 km away, was scanning. The volume nearest the first event began at 12:32 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Decatur

When
June 18, 6:32 AM CST
Where
Decatur County, 0.52 mi W of Lamoni
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Post Office
Coordinates
40.620, -93.940

Two large tree branches down on the north side of town. One was down across the road.

Heavy Rain, Emmet

When
June 18, 8:30 AM CST to 10:30 AM CST
Where
Emmet County, 0.5 mi E of Ringsted
Reported by
COOP Observer
Coordinates
43.300, -94.510

Observer reported 4.72 inches of rain in the past 2 hours, in which 4.25 inches of the rain fell in less than 90 minutes from 0830 to 0954 CST.

Heavy Rain, Palo Alto

When
June 18, 9:00 AM CST to 10:30 AM CST
Where
Palo Alto County, 1.22 mi SE of Emmetsburg
Reported by
COOP Observer
Coordinates
43.110, -94.680

Observer reported 2.96 inches of rain in 90 minutes.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 300778, 300782, 300784.